West Virginia, 2020Damaging Winds in West Virginia, June 22, 2020
June 22, 2020 · NWS LWX · 3 events in 2 counties and zones
A weak pressure trough/surface front ignited a cluster of strong to severe thunderstorms. The storms moved over eastern West Virginia during the early afternoon hours, producing scattered damaging downburst wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak pressure trough/surface front ignited a cluster of strong to severe thunderstorms. The storms moved over eastern West Virginia during the early afternoon hours, producing scattered damaging downburst wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 22, 8:41 AM EST, 3 hours 49 minutes earlier.
Area forecast discussion, Jun 22, 8:41 AM EST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
941 AM EDT Mon Jun 22 2020
.SYNOPSIS...
High pressure will build over the Atlantic Ocean into the
southeastern states through Tuesday, though a couple upper
disturbances will cross during this time. A weak cold front will
push through the area Wednesday. The front will attempt to move
offshore late in the week. Another front may follow later next
weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Shortwave trough/MCV currently over the Ohio Valley will be the
main player for the weather today. While the vorticity center
will lift northwest of the area this afternoon, there will be
plenty of forcing trailing it which will enter our forecast area
during peak heating. Deep layer S/SW flow will bring heat and
humidity (highs upper 80s/lower 90s, dew points upper 60s/lower
70s)...leading to MLCAPE values 1500 J/kg or greater by this
afternoon. Thus expecting numerous showers and thunderstorms to
develop and work SW to NE across the area. There's one fly in
the ointment for the Baltimore area, and that is potential for
some storms to fire along bay breeze boundaries. If this were to
occur and stabilize the atmosphere, it could cause the western
storms to fizzle as they push east of the Blue Ridge late this
afternoon/early evening. Deep layer shear will be weak; however,
due to the instability and ample downdraft CAPE, some severe
storms are possible with the main threat of damaging winds. This
will likely mean storms will be cold pool dominant and
progressive, though with nearly unidirectional winds, there
could be brief training. That could lead to localized flooding
if it were to occur in a spot that has recently seen heavy rain.
The best chance for storms will be between 2 pm and 10 pm this
afternoon and evening, although if the sea breeze boundary
causes convection to initiate, it could be closer to noon around
the Baltimore Metro area/western shore of the Bay.
The trough axis won't push east of the area until later tonight,
so there could be some lingering showers and storms through this
evening. Otherwise, it will be a muggy night with patchy fog in
some spots.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
On Tuesday, a shortwave/MCV from current convection in the
Plains will lift northeastward as upper level low pressure
pivots over the Great Lakes. A surface boundary will also push
toward the area but likely not reach us until at least Tuesday
night. The environment will be a bit different Tuesday, with
poorer lapse rates and lower instability, but perhaps with a bit
more shear. Still some uncertainty with how things will unfold,
but scattered to numerous showers and thunderstorms again look
like a good bet. Threats may flip flop a bit due less robust
downdraft parameter, with a lower severe weather threat, but
perhaps a higher heavy rain threat as precipitable water values
will be 1.75+ inches and nearly unidirectional flow could
promote training. Will have to monitor this period, especially
depending on how much rain falls today. It will be similarly hot
and humid. Have some PoPs lingering into Tuesday night since
it's uncertain where the forcing mechanisms will be by that
time, and some lingering showers could arrive from upstream.
Even though the longwave trough will still be positioned to our
west Wednesday, 00Z guidance has the low level boundary passing
through, reaching southeastern areas during the afternoon.
Abundant dry air aloft will be behind the boundary with limited
forcing and westerly winds. Therefore have cut PoPs back, but
have not gone completely dry since guidance has been wavering
during this time period. Temperatures/humidity may be a touch
lower.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Energy will move into the region from the Lower Great Lakes
Thursday. The cold front will gradually move east and offshore
Thursday afternoon, but not before we see another round of showers
and thunderstorms Thursday morning and early afternoon. Temperatures
will not be as warm with highs in the middle to upper 80s.
By Thursday night and continuing through Saturday, weak high
pressure will gain control of the region and bring slightly cooler
and drier conditions. Highs will be in the lower to middle 80s each
day.
A chance of showers and thunderstorms return Sunday with the next
front sagging into the region. The front could stall on Monday and
allow or additional development of showers and thunderstorms.
&&
.AVIATION /13Z MONDAY THROUGH FRIDAY/...
Main issue for this afternoon and evening will be showers and
thunderstorms (lowest risk at CHO and MTN). Have timed a 3 hour
window for VCTS based on latest guidance, though it's possible
it could be earlier at the metro terminals if bay breeze storms
fire early and then stabilize the atmosphere. There will be a
strong wind threat with the storms.
Low end risk of fog tonight, mainly in the typical (CHO/MRB)
locations.
Another round of showers and storms will be possible Tuesday
afternoon and evening. At this time, Wednesday is looking drier
behind a weak front.
VFR conditions are primarily expected Thursday and Thursday night. A
chance of showers and thunderstorms could pose MVFR conditions at a
few of the terminals. VFR conditions Friday and Friday night.
&&
.MARINE...
Light south winds continue. Showers and thunderstorms appear
increasingly likely today and Tuesday (mainly during the
afternoon and evening hours). Special Marine Warnings will
likely be required. Southerly winds will also increase a bit
this afternoon through Tuesday. While there could be some
periods of marginal Small Craft Advisory (SCA) conditions,
confidence is low at this time, especially Monday afternoon and
evening. There may be a better chance of SCA conditions late
Tuesday afternoon and evening as the low level wind field
increases. Winds will become westerly on Wednesday with a lower
risk of storms.
Small craft conditions possible Thursday through Friday
night.
&&
.TIDES/COASTAL FLOODING...
Southerly flow will continue through the middle of the week.
Winds should be relatively light (generally less than 15 MPH).
So while minor flooding can't be ruled out, it seems unlikely
despite elevated tides, which will reach caution stage in spots
at the astronomically higher high tides.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...ADS
NEAR TERM...BJL/ADS
SHORT TERM...ADS
LONG TERM...KLW
AVIATION...BJL/ADS/KLW
MARINE...BJL/ADS/KLW
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Jun 22, 4:14 AM EST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
514 AM EDT Mon Jun 22 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-230915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
514 AM EDT Mon Jun 22 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
Showers and thunderstorms are likely this afternoon and evening.
Some storms may be severe. The primary threat is damaging wind
gusts, though isolated hail and flooding can't be ruled out.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Additional showers and thunderstorms are likely Tuesday afternoon
and evening, and these storms may also pose an isolated risk of
damaging winds and flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening, and
again Tuesday afternoon and evening.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-230915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
514 AM EDT Mon Jun 22 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
Showers and thunderstorms are likely this afternoon and evening.
Some storms may be severe. The primary threat is damaging wind
gusts, though isolated hail and flooding can't be ruled out.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Additional showers and thunderstorms are likely Tuesday afternoon
and evening, and these storms may also pose an isolated risk of
damaging winds and flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening, and
again Tuesday afternoon and evening.
Thunderstorm Wind, Hampshire
- When
- June 22, 12:30 PM EST
- Where
- Hampshire County, 0.78 mi NE of Milleson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.478, -78.670
A tree was blown down in the 3000 block of Greenspring Valley Road.
Thunderstorm Wind, Hampshire
- When
- June 22, 12:53 PM EST
- Where
- Hampshire County, 1.61 mi WSW of Okonoko
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 39.510, -78.547
About a dozen trees were blown down on Green Spring Valley Road near Green Spring and near Levels.
Thunderstorm Wind, Morgan
- When
- June 22, 2:40 PM EST
- Where
- Morgan County, 0.47 mi SSW of Berkeley Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.624, -78.234
Trees down in the area of Cacapon Road and Sir John's Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, June 22, 2020$223,000 · 1 in hail · 21 events
- Tornado and Flood in Texas, June 22, 2020$44,000 · EF0 · 41 events
- Hail and Damaging Winds in Texas, June 22 to 23, 2020$70,000 · 2 in hail · 20 events
- Damaging Winds in Pennsylvania, June 22, 2020$135,000 · 50 kt wind · 6 events
- Damaging Winds in Virginia, June 22, 2020$91,000 · 60 kt wind · 11 events
- Flash Flooding and Damaging Winds in Illinois, June 22, 2020$70,000 · 52 kt wind · 15 events
- Hail and Damaging Winds in Texas, June 22 to 23, 2020$67,000 · 1.25 in hail · 13 events
- Damaging Winds in Virginia, June 22, 2020$32,000 · 50 kt wind · 12 events
- Damaging Winds in Pennsylvania, June 22, 2020$20,000 · 52 kt wind · 7 events
- Damaging Winds in North Carolina, June 22, 2020$20,000 · 50 kt wind · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 22, 202057 kt wind · 18 events
- Damaging Wind in Louisiana, June 22, 2020$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900169, 900170, 900171.